Evidence map›Paper›PMID 16948841›Full record

ReviewRadiation oncology (London, England)2006

Enhanced radiation sensitivity and radiation recall dermatitis (RRD) after hypericin therapy -- case report and review of literature.

Kurt Putnik, Peter Stadler, Christof Schäfer, Oliver Koelbl

Open access · goldAbstract readCase ReportsReview
In one paragraph

Review in Radiation oncology (London, England), 2006. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 8 papers.

0numbers the graph read from it
0cells of the map it votes in
8citing papers in PubMed
1.6field-weighted citation impact, top 16% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

8 citing papers in PubMed, 29 citations in OpenAlex.

  1. Radiation recall dermatitis in cancer patients previously undergoing radiotherapy: a scoping review.Supportive care in cancer : official journal of the Multinational Association of Supportive Care in Cancer · 2025
    Article
  2. Severe skin toxicity during whole-brain radiotherapy, targeted therapy, and additional drug intake including St. John's wort skin oil.Strahlentherapie und Onkologie : Organ der Deutschen Rontgengesellschaft ... [et al] · 2021
    Article
  3. Article
  4. Docetaxel-induced radiation recall dermatitis : A case report and literature review.Strahlentherapie und Onkologie : Organ der Deutschen Rontgengesellschaft ... [et al] · 2016
    Review
  5. Article
  6. Case report of cold-weather-induced radiation recall dermatitis after chemoradiotherapy with cisplatin.Strahlentherapie und Onkologie : Organ der Deutschen Rontgengesellschaft ... [et al] · 2014
    Article
  7. Review
  8. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

4 authors at 1 institution in 1 country.

Kurt PutnikDepartment of Radiation Oncology, University of Regensburg, Josef-Strauss Allee 11, 93053 Regensburg, Germany. kurt.putnik@klinik.uni-regensburg.de
Peter Stadler
Christof Schäfer
Oliver Koelbl
University of Regensburg · DE

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

backgroundModern radiotherapy (RT) reduces the side effects at organ at risk. However, skin toxicity is still a major problem in many entities, especially head and neck cancer. Some substances like chemotherapy provide a risk of increased side effects or can induce a "recall phenomenon" imitating acute RT-reactions months after RT. Moreover, some phototoxic drugs seem to enhance side effects of radiotherapy while others do not. We report a case of "radiation recall dermatitis" (RRD) one year after RT as a result of taking hypericin (St. John's wort). CASE REPORT: A 65 year old man with completely resected squamous cell carcinoma of the epiglottis received an adjuvant locoregional RT up to a dose of 64.8 Gy. The patient took hypericin during and months after RT without informing the physician. During radiotherapy the patient developed unusual intensive skin reactions. Five months after RT the skin was completely bland at the first follow up. However, half a year later the patient presented erythema, but only within the area of previously irradiated skin. After local application of a steroid cream the symptoms diminished but returned after the end of steroid therapy. The anamnesis disclosed that the patient took hypericin because of depressive mood. We recommended to discontinue hypericin and the symptoms disappeared afterward.

conclusionSeveral drugs are able to enhance skin toxicity of RT. Furthermore, the effect of RRD is well known especially for chemotherapy agents such as taxans. However, the underlying mechanisms are not known in detail so far. Moreover, it is unknown whether photosensitising drugs can also be considered to increase radiation sensitivity and whether a recall phenomenon is possible. The first report of a hypericin induced RRD and review of the literature are presented. In clinical practise many interactions between drugs and radiotherapy were not noticed and if registered not published. We recommend to ask especially for complementary or alternative drugs because patients tend to conceal such medication as harmless.

Indexed as

Radiation ToleranceAgedAnthracenesCarcinoma, Squamous CellHumansLung NeoplasmsMalePerylenePhytotherapyRadiation-Sensitizing AgentsRadiodermatitisRadiotherapyAnthraceneshypericinPeryleneRadiation-Sensitizing Agents

Identifiers

PMID16948841
PMCPMC1564402
OpenAlexW2127752404

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.